Jake Mills and Erin Frazer sat in the back row of chairs set up in the Bradenton Downtown Central Library auditorim Thursday morning.
They’re both in recovery from addiction and came to the opioid training event hosted by Drug Free Manatee to learn more about the opioid overdose reversal drug naloxone, also known by its brand name Narcan.
During an open discussion among the group of those gathered, Mills said he believes many in the community don’t know about naloxone.
Frazer believes people have conflicted feelings about it.
That’s what Thursday’s event, just one of four put on by Drug Free Manatee this week, set out to change.
“That’s why were having a meeting this morning, is to show you that Narcan is saving lives,” Drug Free Manatee executive director and CEO Sharon Kramer said.
The organization is hosting four opioid training events between Wednesday and Friday aimed at first responders, medical professionals and community members. About 30 people attended the training session Thursday morning, and more than half the group represented some branch of law enforcement. The final session is 10 a.m. Friday.
The Bradenton Police Department had at least seven officers there, and the Palmetto department also had several officers attend. Kramer said the Florida Highway Patrol and sheriff’s offices had representatives at events as well.
Lt. Jeremy Giddens of the Bradenton Police Department said the department is looking for funds to purchase naloxone for officers to carry. However, he added, there is no estimated date for when BPD officers could start carrying the overdose reversal drug.
“We’re seeing a continued increase in overdoses,” Giddens said.
Kramer started the training with a brief introduction to naloxone.
Amanda Muller, overdose prevention coordinator for the Department of Children and Families, who presented the majority of the event, discussed legislation currently in place enacted in an effort to help curb overdose deaths. Since trainings began in August, Muller said she’s trained about 600 people.
“This is a completely preventable death,” Muller said.
In Thursday’s training, Muller addressed the 911 Good Samaritan Act, which protects a person who calls to report an overdose from being charged or prosecuted for possession, Muller said. She also discussed legislation that allows for naloxone to be prescribed to people who may be at risk or know someone who is at risk of overdosing.
Muller noted that as of July 2016, naloxone could be purchased from a pharmacy without a prescription. Currently, she said, CVS and Walgreens carry the drug.
Muller likened access to naloxone and EMS response to overdose to an Epi-Pen, a treatment for allergic reactions, saying people don’t interact with something they’re allergic to just because an Epi-Pen may be nearby or EMS can be called.
Muller also spent some time having a discussion with those in the room about obstacles they’ve come across trying to get naloxone and addressing some “myths” about the drug.
She said it’s a myth that people wake up violent after being administered naloxone, although they do go into immediate withdrawal.
“No user wants to withdraw. So they won’t have heroin in one hand and Narcan in the other because they don’t want to withdraw,” Muller said.
Bradenton police officer Courtney Cruz said the training was informative, and she’s learns more about opioid-related occurrences on nearly a daily basis.
One of the things Cruz said she could take away was what to do in the case of an overdose before EMS arrives.
“We’re always looking to figure out how we can help people faster and more efficiently,” Cruz said.
Cruz referred to the steps taken if a person may be experiencing an overdose as described by Muller. Muller said if the person is not breathing and the airway is clear, make a fist and firmly rub the sternum in an attempt to wake the patient. If the patient is still not responsive, calling 911 and performing rescue breaths is important until EMS crews can arrive.
If naloxone is available, Muller said the next step is to administer the drug and advise responding paramedics. Finally, the person should be placed in the rescue position on one’s side, with an arm outstretched and the other hand under the head.
Muller said the process of administering the naloxone depends on the type purchased, which ranges from nasal sprays to muscle injectors.